Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 9, NWS Goodland, KS

April 23, 200811 counties in Kansas

NWS Goodland, KS issued this wind advisory at Apr 23, 2008, 4:47 PM CDT for 11 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2008, 4:47 PM CDT (21:47 UTC)
Expired
Apr 23, 2008, 10:00 PM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 232147
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT WED APR 23 2008


KSZ001>003-013>015-027>029-041-042-240000-
/O.NEW.KGLD.WI.Y.0009.080423T2147Z-080424T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN-
GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
GOODLAND...COLBY...HOXIE...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI
347 PM MDT WED APR 23 2008 /447 PM CDT WED APR 23 2008/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS OVER 40 MPH WILL
CONTINUE THROUGH THE AFTERNOON HOURS. WINDS ARE EXPECTED TO
DECREASE NEAR SUNSET. AREAS OF BLOWING DIRT MAY BE EXPECTED OVER
OPEN AND EXPOSED AREAS. MOTORISTS SHOULD BE PREPARED IN CASE OF
LOWERING VISIBILITIES DUE TO BLOWING DIRT AND HAZE.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

BURTIS
2 follow-up statements
000 
WWUS73 KGLD 232350
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT WED APR 23 2008

KSZ013-014-027-028-240300-
/O.UPG.KGLD.WI.Y.0009.000000T0000Z-080424T0000Z/
/O.NEW.KGLD.HW.W.0001.080423T2350Z-080424T0300Z/
SHERMAN-THOMAS-WALLACE-LOGAN-
INCLUDING THE CITIES OF...GOODLAND...COLBY...SHARON SPRINGS...
OAKLEY
550 PM MDT WED APR 23 2008 /650 PM CDT WED APR 23 2008/

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SUSTAINED SOUTH WINDS OF 40 MPH WITH GUSTS OVER 58 MPH WILL
CONTINUE THROUGH THE EARLY EVENING HOURS. WINDS ARE EXPECTED TO
DECREASE BELOW WARNING CRITERIA AFTER SUNSET. AREAS OF BLOWING DIRT MAY
BE EXPECTED OVER OPEN AND EXPOSED AREAS. MOTORISTS SHOULD BE
PREPARED IN CASE OF REDUCED VISIBILITIES BELOW ONE MILE DUE TO
BLOWING DIRT AND HAZE.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

$$

COZ091-092-240300-
/O.NEW.KGLD.HW.W.0001.080423T2350Z-080424T0300Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
550 PM MDT WED APR 23 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

SUSTAINED SOUTH WINDS OF 40 MPH WITH GUSTS OVER 58 MPH WILL
CONTINUE THROUGH THE EARLY EVENING HOURS. WINDS ARE EXPECTED TO
DECREASE BELOW WARNING CRITERIA AFTER SUNSET. AREAS OF BLOWING DIRT MAY
BE EXPECTED OVER OPEN AND EXPOSED AREAS. MOTORISTS SHOULD BE
PREPARED IN CASE OF REDUCED VISIBILITIES BELOW ONE MILE DUE TO
BLOWING DIRT AND HAZE.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING
IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE.

$$

KSZ001>003-015-029-041-042-240300-
/O.EXT.KGLD.WI.Y.0009.000000T0000Z-080424T0300Z/
CHEYENNE KS-RAWLINS-DECATUR-SHERIDAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
HOXIE...QUINTER...TRIBUNE...LEOTI
550 PM MDT WED APR 23 2008 /650 PM CDT WED APR 23 2008/

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING. 

SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS OVER 40 MPH WILL
CONTINUE THROUGH THE AFTERNOON HOURS. WINDS ARE EXPECTED TO
DECREASE NEAR SUNSET. AREAS OF BLOWING DIRT MAY BE EXPECTED OVER
OPEN AND EXPOSED AREAS. MOTORISTS SHOULD BE PREPARED IN CASE OF
REDUCED VISIBILITIES BELOW ONE MILE DUE TO BLOWING DIRT AND HAZE.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
000 
WWUS73 KGLD 240255
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT WED APR 23 2008


COZ091-092-KSZ013-014-027-028-240400-
/O.EXP.KGLD.HW.W.0001.000000T0000Z-080424T0300Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-WALLACE-LOGAN-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...COLBY...SHARON SPRINGS...OAKLEY
855 PM MDT WED APR 23 2008 /955 PM CDT WED APR 23 2008/

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS
EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS
EVENING. 

SOUTH WINDS HAVE ALREADY BEGUN TO DECREASE THIS EVENING AND EXPECT
THEM TO CONTINUE TO DECREASE TO 10 TO 15 MPH. WINDS WILL REMAIN
BELOW CRITERIA LEVELS SO THE WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

KSZ001>003-015-029-041-042-240400-
/O.EXP.KGLD.WI.Y.0009.000000T0000Z-080424T0300Z/
CHEYENNE KS-RAWLINS-DECATUR-SHERIDAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
HOXIE...QUINTER...TRIBUNE...LEOTI
855 PM MDT WED APR 23 2008 /955 PM CDT WED APR 23 2008/

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS
EVENING. 

SOUTH WINDS HAVE ALREADY BEGUN TO DECREASE THIS EVENING AND EXPECT
THEM TO CONTINUE TO DECREASE TO 10 TO 15 MPH. WINDS WILL REMAIN
BELOW CRITERIA LEVELS SO THE ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

BURTIS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 23, 3:58 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 23, 3:58 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT WED APR 23 2008

.DISCUSSION...
148 PM MDT WED APR 23 2008

MAIN FORECAST CONCERN IS THE POTENTIAL OF THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT.

VERY MOIST LOW LEVEL SOUTH TO SOUTHEAST FLOW IS BRINGING DEWPOINTS
IN THE 50S AND LOWER 60S. A DRYLINE ALONG THE FRONT RANGE IS
BEGINNING TO MOVE EAST INTO THE PLAINS. CONVECTION FIRING UP OVER
SOUTHEAST COLORADO IS EXPECTED TO CONTINUE AND MOVE INTO THE
FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS. WITH HIGH
CAPE VALUES AND SHEAR THAT IS INCREASING THROUGH THE
EVENING...THERE WILL A POSSIBILITY OF SOME SUPERCELL THUNDERSTORMS
DEVELOPING. THESE STORMS WILL PROPAGATE TO THE NORTHEAST ACROSS
THE TRI-STATE REGION...DIMINISHING OVERNIGHT AS THE UPPER SHORT
WAVE TROUGH LIFTS OUT ACROSS THE HIGH PLAINS.

THERE WILL BE ANOTHER COUPLE SHORT WAVE TROUGHS MOVING ACROSS THE
REGION THURSDAY EVENING AND AGAIN SATURDAY EVENING AS THE UPPER
SOUTHWEST FLOW TRANSITIONS INTO NORTHWEST FLOW. AS A
RESULT...THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TOMORROW
EVENING WITH A CHANCE OF SHOWERS SATURDAY EVENING. DO NOT CURRENTLY
HAVE THUNDERSTORMS IN THE FORECAST ON SATURDAY EVENING AS
TEMPERATURES ARE COOL AND MOISTURE IS MORE LIMITED.

EXPECT DRY CONDITIONS AND WARMER TEMPERATURES WITH HIGHS IN THE
70S AGAIN DURING THE FIRST PART OF NEXT WEEK AS THE AMPLIFYING
RIDGE OVER THE WESTERN U.S. MOVES OVER THE ROCKIES AND HIGH
PLAINS.

LOCKHART
&&

.AVIATION...
525 AM MDT WED APR 23 2008

CONDITIONS AT THE KGLD TAF SITE WILL BE VFR FOR THE REMAINDER OF
TODAY WITH MVFR CONDITIONS IN LOWER CEILINGS DEVELOPING AFTER 03Z
AND PERSISTING THROUGH 12Z. CONDITIONS AT THE KMCK TAF SITE WILL
REMAIN MVFR THROUGH 12Z...IMPROVING AFTER 15Z. SOUTH WINDS OF 15 TO
20 MPH WILL GUST TO 30 MPH BEFORE DECREASING AFTER 06Z TONIGHT. THERE
IS ALSO THE POSSIBILITY OF SCATTERED THUNDERSTORMS DEVELOPING
BETWEEN 21 AND 03Z...DIMINISHING AFTER 06Z.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Apr 23, 11:37 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT WED APR 23 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT WED APR 23 2008 /1137 AM CDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF HIGHWAY 27 BY
THE MID AFTERNOON HOURS ASSOCIATED WITH AN UPPER LEVEL WEATHER
DISTURBANCE MOVING NORTHEAST ACROSS THE AREA. CLOUD-TO-GROUND
LIGHTNING AND SMALL HAIL WILL BE THE MAIN THREATS WITH STRONGER
STORMS. BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A NORTH-SOUTH ORIENTED DRYLINE SITUATED IN COLORADO
NEAR LIMON. THUNDERSTORMS WILL THEN MOVE TOWARD THE COLORADO-KANSAS
BORDER EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN DEVELOP IN THE AREA THURSDAY AFTERNOON
AND EVENING. MOST ACTIVITY WILL BE NORTH OF A KIRK COLORADO TO
OAKLEY KANSAS LINE DURING THE AFTERNOON AND EVENING HOURS. A FEW
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT ACROSS EASTERN
COLORADO AND EXTREME WESTERN KANSAS.

24

In the hours before

Special weather statement, Apr 23, 4:10 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT WED APR 23 2008

KSZ003-004-015-016-232145-
DECATUR-GRAHAM-NORTON-SHERIDAN-
410 PM CDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY
IN NORTHWEST KANSAS...SHERIDAN COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF DRESDEN...AND MOVING NORTH
AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
Special weather statement, Apr 23, 4:25 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT WED APR 23 2008

NEZ081-232200-
RED WILLOW-
425 PM CDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTHWEST OF
CEDAR BLUFFS...AND MOVING NORTHEAST AT 30 MPH. STORMS MAY BECOME
SEVERE OVER THE NEXT HOUR...AND PEOPLE IN THIS AREA SHOULD BE ALERT
FOR CHANGING WEATHER.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:27 PM CDTSevere Thunderstorm WarningGLDWichita19 min
Apr 23, 6:50 PM CDTHigh Wind WarningGLDLogan, Sherman, Thomas, Wallace3 hr
Apr 23, 6:59 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace46 min

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.